Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 103, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 25, 2016, 2:18 PM MDT for Douglas County, Colorado. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2016, 2:18 PM MDT (20:18 UTC)
- Expired
- Jun 25, 2016, 2:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Douglas County, CO
The radar
The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 2:19 PM MDT | HAIL 0.75 | 3 Ese Perry Park, CO | |
| Jun 25, 2:27 PM MDT | HAIL 0.75 | 3 N Larkspur, CO | HEAVY RAIN ALSO REPORTED AT THE COLORADO RENAISSANCE FESTIVAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WUUS55 KBOU 252018
SVRBOU
COC035-252045-
/O.NEW.KBOU.SV.W.0103.160625T2018Z-160625T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
218 PM MDT SAT JUN 25 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 245 PM MDT
* AT 217 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
PERRY PARK...OR 26 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LARKSPUR...GREENLAND AND PERRY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3913 10504 3918 10514 3935 10499 3924 10474
3913 10482
TIME...MOT...LOC 2017Z 294DEG 25KT 3919 10501
HAIL...1.00IN
WIND...60MPH
$$
RPK2 follow-up statements
007
WWUS55 KBOU 252030
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SAT JUN 25 2016
COC035-252045-
/O.CON.KBOU.SV.W.0103.000000T0000Z-160625T2045Z/
DOUGLAS CO-
230 PM MDT SAT JUN 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHEASTERN DOUGLAS COUNTY...
AT 229 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LARKSPUR...OR
24 MILES NORTH OF COLORADO SPRINGS...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LARKSPUR...GREENLAND AND PERRY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3913 10504 3918 10514 3935 10499 3924 10474
3913 10482
TIME...MOT...LOC 2029Z 272DEG 27KT 3919 10489
HAIL...1.00IN
WIND...60MPH
$$
RPK546
WWUS55 KBOU 252041
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT SAT JUN 25 2016
COC035-252051-
/O.EXP.KBOU.SV.W.0103.000000T0000Z-160625T2045Z/
DOUGLAS CO-
241 PM MDT SAT JUN 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY
WILL EXPIRE AT 245 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3913 10504 3918 10514 3935 10499 3924 10474
3913 10482
TIME...MOT...LOC 2037Z 294DEG 25KT 3919 10489
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:19 AM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 25, 10:19 AM MDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1019 AM MDT SAT JUN 25 2016 .UPDATE... Issued at 1015 AM MDT Sat Jun 25 2016 Weak cold front accompanied by a gentle north-northeasterly wind oozed south acrs northeast CO earlier this morning. Meanwhile the swath of mid/high clouds covering the eastern 2/3rd of the CWA at the present time is not a product of this front...but rather the gentle isentropic lift and moisture advection immediately ahead of the shortwave trough now passing over UT/wrn WY/wrn CO. During the next several hours should see this high cloud shield shifting east of the Front Range/I-25 corridor which will allow the hot June sun and an east-southeasterly low-level flow to fire up isolated to scattered convection over the Front Range and Rampart Range between 18z-20z as per the RAP and HRRR. They then show some of this convection/t-storms tracking east-northeast mainly over southern portions of the I-25 urban corridor/Denver metro area and Palmer Divide during the reminder of the afternoon. Model soundings indicate fairly high CCL/convective condensation level/cloud bases on the plains and therefore more of a potential for strong and gusty microburst winds. Measurable precip from these high plains storms should be minimal ands spotty. Whereas storms in the vicinity of the Rampart Range southwest of the DEN metro area could deposit a quarter inch or so of rain in less than an hour. Would not rule some small hail with these cells. Most of this convective activity should quickly dissipate this evening with influx of drier and more stable air in the wave of the shortwave trough. && .SHORT TERM...(Tonight through Saturday evening) Issued at 310 am MDT Fri Jun 24 2016 Upper level trof will move across the Northern high plains today with an associated 60kt jet streak stretched across Northern Colorado. There will be a weak cold front which will accompany the trof which will slide southward across Northeast Colorado early this morning. Ahead of the front and with the jet streak...scattered showers have developed across much of Northeast Colorado in the past few hours. High resolution models support this activity at least through the mid morning hours. Once the front passes...low levels will become more stable with cooler low level temperatures on the plains. This will keep much of the plains capped with no thunderstorm activity. Above the inversions there will be some thunderstorm activity in the mountains...especially across the Southern Front Range foothills and Park County and the Palmer Divide. Can't rule out an isolated severe storm in the Park/Southern Jeffco with surface based capes up to 1500j/kg for winds/marginal large hail. Drier air is already moving into Northwest Colorado so far Northern mountains will be drier today. Outflows from these storms could drift into the Southern Denver areas so have added a slight chance for showers there. Temperatures will be cooler behind the front with readings only in the lower to mid 80s over the plains. Lingering clouds and showers will dissipate this evening with loss of surface heating and overall subsident airmass. .LONG TERM...(After midnight Saturday night through Friday) Issued at 310 aM MDT Fri Jun 24 2016 Sunday continues to hover around normal with highs in the upper 80s to lower 90s on the plains. A deepening upper level low over Canada combined with a building ridge over the southern CONUS will create extended zonal flow aloft. In the post frontal upslope environment storms will be form over the higher terrain then move over I-25 corridor by Sunday evening. CAPE values are decent with values of 1500-2000 j/kg and bulk shear values in the 30s. Upper air soundings also show PW values above 0.90 so main threats will be brief heavy rain, gusty outflow winds and marginal large hail of 1 inch or greater. For Monday into Wednesday the upper level ridge will build back in over the four corners region. This will bring a gradual warming trend to the region with highs reaching back into the lower 90s. There will be enough moisture trapped under the ridge help in the development of afternoon convection all three days. Storms will mainly be capable of producing brief heavy rain with gusty winds. Some storms on Tuesday and Wednesday could be capable of large hail with stronger CAPE values in the hail growth zone and higher bulk shear with values in the 40s. For Thursday into the weekend the upper level ridge will weaken with a cold front bringing temperatures back to seasonal normals for the remainder of the week. Diurnal storms will be possible each day with some reaching marginal severe on the hail side. Will continue to monitor as week gets closer. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1015 AM MDT Sat Jun 25 2016 Weak cold front slipped through the denver area around 15Z this morning causing a gently shift to northeast winds. As the front continues its southward progression across southeast...winds at Denver area airports will gradually shift to an east-southeast direction through the afternoon at speeds in the 7-12kt range. Mid and high level cloud cover is expected to shift east of the area this afternoon which will allow convective type clouds and t-storms to form over the Front Range and Palmer Divide. Models presently indicate a ragged line of t-storms moving east- northeast across the metro area between 20z-23z today. Main concern with these high based storms will be cloud-to-ground lightning....microbursts and gusty outflow winds. Possible local gusts to approach 40 kts. Rainfall will be minimal and the risk of hail quite low. Most if not all of this convective activity should shift east of the Denver metro area by around 01z this evening. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Baker SHORT TERM...Entrekin LONG TERM...Bowen AVIATION...Baker
Hazardous weather outlook, Jun 25, 10:46 AM MDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1046 AM MDT SAT JUN 25 2016 COZ030>051-261700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT SAT JUN 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL FORM OVER THE FRONT RANGE MOUNTAINS BY EARLY THIS AFTERNOON WITH THE STRONG JUNE SUNSHINE AND AN EASTERLY UPSLOPE WIND. THE SOUTHERN FRONT RANGE FOOTHILLS AND THE RAMPART RANGE IN PARK COUNTY WILL PROBABLY SEE MOST OF THIS STORM ACTIVITY. SOME OF THESE STORMS ARE EXPECTED TO MOVE OUT OVER THE PALMER DIVIDE AND ACROSS SOUTHERN PORTIONS OF THE INTERSTATE 25 CORRIDOR...INCLUDING THE DENVER METRO AREA...THIS AFTERNOON. STORMS ESPECIALLY THOSE OVER THE HIGHER TERRAIN WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL AND SMALL HAIL. STORMS MAY ALSO PRODUCE STRONG AND GUSTY WINDS...PARTICULARLY THOSE ON THE PLAINS. SOME GUSTS COULD APPROACH 50 MPH. THUNDERSTORMS WILL DIMINISH THIS EVENING WITH CLEARING SKIES OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON CONVECTION AND NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL DOMINATE THE WEATHER PICTURE FOR NEXT WEEK. TEMPERATURES WILL WARM SLIGHTLY MONDAY THROUGH WEDNESDAY AS THE UPPER RIDGE BUILDS IN WITH ANOTHER COOL DOWN COMING MID WEEK. MOST STORMS WILL PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. SOME STORMS THAT MOVE ONTO THE PLAINS MID WEEK COULD REACH SEVERE LIMITS WITH UP TO ONE INCH DIAMETER HAIL AND DAMAGING WINDS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. BAKER/RJK
In the hours before
Special weather statement, Jun 25, 1:27 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
127 PM MDT SAT JUN 25 2016
COZ036-252015-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
127 PM MDT SAT JUN 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 215 PM MDT...
AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHEESMAN RESERVOIR...OR 37 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTCREEK...CHEESMAN RESERVOIR...DECKERS AND WELLINGTON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3915 10538 3916 10539 3920 10539 3918 10538
3922 10536 3924 10536 3926 10538 3925 10536
3927 10534 3929 10533 3931 10539 3936 10539
3937 10514 3913 10511 3913 10537
TIME...MOT...LOC 1927Z 298DEG 13KT 3922 10532
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:07 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 23 min |
| Jun 25, 1:27 PM MDT | Special Weather Statement | BOU | Douglas | 48 min |
| Jun 25, 1:50 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 25 min |
| Jun 25, 2:45 PM MDT | Special Weather Statement | BOU | Douglas | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.